All You Pharm Experts - Need Answers

  1. I swear I'm going nuts - on my pharm test we had two questions that I've researched everywhere and continue to find the answers I have, which the professor tells the class are not correct. Can I have your input?

    Question 1: When providing drug education to a patient beginning long-term warfarin therapy, which of the following comments by the patient would indicate a need for additional instruction?

    a) "Garlic preparations may increase my risk of bleeding"
    b) "Feverfew preparations may increase my risk of bleeding"
    c) "Valerian preparations may increase my risk of bleeding"
    d) "Ginger root preparations may increase my risk of bleeding"

    Question 2: At what point are errors most likely in the process of selecting, giving and evaluating drugs?

    a) Prescribing the medication
    b) Selecting the right medication for the patient
    c) Predicting the results of the medication reaction
    d) Administering the drugs

    Thank you!
    •  
  2. 13 Comments

  3. by   nurseunderwater
    1-c valerian....garlic, ginger and feverfew all can increase risk of bleeding
  4. by   KristinWW
    Quote from KristinWW
    I swear I'm going nuts - on my pharm test we had two questions that I've researched everywhere and continue to find the answers I have, which the professor tells the class are not correct. Can I have your input?

    Question 1: When providing drug education to a patient beginning long-term warfarin therapy, which of the following comments by the patient would indicate a need for additional instruction?

    a) "Garlic preparations may increase my risk of bleeding"
    b) "Feverfew preparations may increase my risk of bleeding"
    c) "Valerian preparations may increase my risk of bleeding"
    d) "Ginger root preparations may increase my risk of bleeding"

    Question 2: At what point are errors most likely in the process of selecting, giving and evaluating drugs?

    a) Prescribing the medication
    b) Selecting the right medication for the patient
    c) Predicting the results of the medication reaction
    d) Administering the drugs

    Thank you!
    Boy, do I feel stupid - that's what happens when you take a test at 12 AM after working a 12-hour shift.
  5. by   explorer
    Quote from KristinWW
    I swear I'm going nuts - on my pharm test we had two questions that I've researched everywhere and continue to find the answers I have, which the professor tells the class are not correct. Can I have your input?

    Question 1: When providing drug education to a patient beginning long-term warfarin therapy, which of the following comments by the patient would indicate a need for additional instruction?

    a) "Garlic preparations may increase my risk of bleeding"
    b) "Feverfew preparations may increase my risk of bleeding"
    c) "Valerian preparations may increase my risk of bleeding"
    d) "Ginger root preparations may increase my risk of bleeding"

    Question 2: At what point are errors most likely in the process of selecting, giving and evaluating drugs?

    a) Prescribing the medication
    b) Selecting the right medication for the patient
    c) Predicting the results of the medication reaction
    d) Administering the drugs

    Thank you!
    a and d are the correct answer for question 2.
    Last edit by explorer on Jun 1, '04 : Reason: Didn't say which question.
  6. by   moia
    Garlic is a well known blood thinner if I remember correctly.


    and for number 2 ..all of them..mostly d though
  7. by   suzanne4
    Garlic supplements of any type are contra-indicated in patients taking coumadin, due to the risk of increased bleeding.
  8. by   MambutzRN
    good thing it wasnt asked on my march exam:hatparty:
    Last edit by MambutzRN on Jun 2, '04
  9. by   lady_jezebel
    c and d, in my opinion.

    (yes, garlic is an anticoagulant, therefore you would not have to correct the pt's statement or do further teaching. therefore a is not the answer)

    for the second question, think about what nurses do. we don't prescribe, but we do admin. nursing tests will always focus on what the RN does. also, they focus on safety -- therefore, look at obvious answers regarding patient safety (ie. where nurses have the biggest impact).
    Last edit by lady_jezebel on Jun 1, '04
  10. by   IMustBeCrazy
    According to Lewis' Med-Surg 6th edition (p. 104), Valerian is the correct answer for number 1. Contraindications for Valerian: "should not be taken with sleeping pills. May react negatively with antianxiety and antidepressant drugs."

    While all the answers can be correct for number 2, we do 5-rights because of the overwhelming safety issues, so I vote for Administration.
  11. by   KristinWW
    The answers were c) Valerian and c) Predicting the results of the medication reaction. Everyone has been questioning this test, our first test. Not a peep from the instructor. I figured out that I simply read question 1 incorrectly, but I still can't figure out question 2.
  12. by   nurseunderwater
    Quote from KristinWW
    The answers were c) Valerian and c) Predicting the results of the medication reaction. Everyone has been questioning this test, our first test. Not a peep from the instructor. I figured out that I simply read question 1 incorrectly, but I still can't figure out question 2.
    don't cha hate that....it's like state boards...... :uhoh21:
  13. by   IMustBeCrazy
    Personally, I would pin the instructor down on the source of the answer for number 2. I'm not doubting her answer but it sounds like there are many in your class that would benefit from her providing additional info on that one. I have no problem questioning instructors on things like this, it's their job to know after all.
  14. by   Agnus
    Quote from KristinWW
    I swear I'm going nuts - on my pharm test we had two questions that I've researched everywhere and continue to find the answers I have, which the professor tells the class are not correct. Can I have your input?

    Question 1: When providing drug education to a patient beginning long-term warfarin therapy, which of the following comments by the patient would indicate a need for additional instruction?

    a) "Garlic preparations may increase my risk of bleeding"
    b) "Feverfew preparations may increase my risk of bleeding"
    c) "Valerian preparations may increase my risk of bleeding"
    d) "Ginger root preparations may increase my risk of bleeding"

    Question 2: At what point are errors most likely in the process of selecting, giving and evaluating drugs?

    a) Prescribing the medication
    b) Selecting the right medication for the patient
    c) Predicting the results of the medication reaction
    d) Administering the drugs

    Thank you!
    Garlic, Ginger, and Feverfew can all cause incresed risk of bleeding when taken with an anticoagulant like Cumadin. So the correct answer is Valerian.
    Two reference that you may find useful are Professional's Handbook of Compolementary and Alternative Medicines by Charles Fetrow and Juan Avila, published by Springhouse, And Nursing 2004 Herbal Medicine Handbook 2nd edition published by lippincott.

    IMHO predicting the results of a medication reaction is the most difficult and most likely to be wrong for any given patient.

close